Mississippi, 2023

Hail and Damaging Winds in Mississippi, June 5, 2023

June 5, 2023 · NWS JAN · 4 events in 3 counties and zones

Scattered afternoon showers and thunderstorms developed across portions of Mississippi on June 5th and 6th. A few of the storms became severe and produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered afternoon showers and thunderstorms developed across portions of Mississippi on June 5th and 6th. A few of the storms became severe and produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 5, 1:47 PM CST, 33 minutes earlier.

Area forecast discussion, Jun 5, 1:47 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
247 PM CDT Mon Jun 5 2023

...New DISCUSSION...

.DISCUSSION...
Issued at 245 PM CDT Mon Jun 5 2023

Through Tuesday: Scattered showers and storms have begun to
flourish this afternoon as temps quickly jumped up into the 90s,
steepening low level lapse rates. Upper flow is fairly weak so
many of these updrafts will be short lived, but storms that
organize into clusters or are forced by outflow may be able to
sustain for longer. Forecast guidance was anticipating and SPC
mesoanalysis is now indicating rather impressive DCAPE values
across the area this afternoon, which will provide potential for
isolated damaging wind gusts in stronger downdrafts. This activity
will gradually taper off after sunset with the loss of diurnal
instability, with quieter conditions for the overnight. With the
weak surface trough still situated just north of the area, another
round of scattered diurnally driven convection is expected on
Tuesday. Temperatures will remain seasonable. /DL/

Wednesday through Next Monday ...

As we continue to enter into our true summertime pattern phase,
diurnal showers and storms will be the story for this forecast
period. Though the Omega block that has been in place across our
region for the past week has weakened some, by Wednesday and
Thursday the low pressure system associated with the Omega block
off the Atlantic coast will strengthen. This will push a frontal
boundary into portions our area Thursday. CAPE values ahead of the
front aren't that impressive however 1500-2000+ j/kg along the
boundary combined with daytime heating could set the stage for
some strong to severe storms. As of now, SPC does not have us in
an outlook however, if guidance continues to support this dynamic,
we could see one.

Friday and Saturday the boundary will straddle across central MS
limiting showers and storm potential for areas mainly south of the
I- 20 corridor but by Sunday, the front will slowly begin to lift
north and increase widespread rain and storm chances across the
region through Monday. With us being wedged in between two low
pressure systems, ridging at the surface will offer some support
increasing day-time temperatures in the upper 80s to mid 90s.
However thanks to low dew points, temperatures will feel less
oppressive. /JNE/

&&

.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Mon Jun 5 2023

VFR conditions prevail across the area this afternoon, but
scattered SHRA/TS are beginning to develop. Brief ceiling/vis
reductions will be possible in TS at area terminals through the
early evening hours. Patchy light fog or brief low ceilings can't
be ruled out Tue morning mainly in southeast MS, but any
categorical restrictions should be brief with VFR conditions
returning shortly after sunrise. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       65  89  66  89 /  40  40  20  40
Meridian      65  89  66  90 /  40  30  20  30
Vicksburg     66  89  67  90 /  30  40  20  30
Hattiesburg   65  89  66  89 /  30  50  10  50
Natchez       66  88  66  88 /  40  50  20  40
Greenville    68  90  68  91 /  20  40  20  20
Greenwood     66  89  68  91 /  30  50  20  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

DL/JNE
Hazardous weather outlook, Jun 5, 1:18 PM CST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
218 PM CDT Mon Jun 5 2023

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
218 PM CDT Mon Jun 5 2023

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and central and south Mississippi.

.DAY ONE...Tonight and Tuesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through early evening

Isolated severe thunderstorms capable of producing damaging wind
gusts are possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

DL

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jun 5, 12:35 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Jackson MS
135 PM CDT Mon Jun 5 2023

MSZ057-051915-
Jasper MS-
135 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of eastern Jasper
County through 215 PM CDT...

At 134 PM CDT, Doppler radar was tracking a strong thunderstorm over
Paulding, or 16 miles west of Quitman. This storm was nearly
stationary.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Paulding around 210 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3188 8909 3213 8922 3217 8896 3204 8891
      3198 8891
TIME...MOT...LOC 1834Z 069DEG 4KT 3206 8901

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<40 MPH

CR
Special weather statement, Jun 5, 1:01 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Jackson MS
201 PM CDT Mon Jun 5 2023

MSZ051-056-057-051945-
Smith MS-Newton MS-Jasper MS-
201 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of northwestern Jasper,
southwestern Newton and northeastern Smith Counties through 245 PM
CDT...

At 201 PM CDT, Doppler radar was tracking a strong thunderstorm near
Montrose, or 11 miles south of Newton. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Jasper, southwestern Newton and northeastern Smith Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3209 8937 3222 8944 3222 8932 3225 8932
      3227 8919 3216 8914
TIME...MOT...LOC 1901Z 069DEG 4KT 3217 8923

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CR
Special weather statement, Jun 5, 1:34 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Jackson MS
234 PM CDT Mon Jun 5 2023

MSZ049-052000-
Rankin MS-
234 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of southern Rankin
County through 300 PM CDT...

At 234 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brandon, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Flowood around 255 PM CDT.
  Pearl, Richland, Florence and Monterey around 300 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3227 9019 3228 9018 3229 9018 3229 9015
      3231 9016 3231 9015 3232 9015 3233 9013
      3235 9011 3234 8987 3216 8981 3212 9011
TIME...MOT...LOC 1934Z 068DEG 10KT 3224 9000

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DB
Special weather statement, Jun 5, 1:41 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Jackson MS
241 PM CDT Mon Jun 5 2023

MSZ043-044-052015-
Leake MS-Madison MS-
241 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of northwestern Leake
and northeastern Madison Counties through 315 PM CDT...

At 240 PM CDT, Doppler radar was tracking a strong thunderstorm over
Thomastown, or 9 miles northwest of Carthage, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Thomastown around 245 PM CDT.
  Camden around 315 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3265 8978 3288 8989 3288 8973 3293 8973
      3293 8959 3279 8952
TIME...MOT...LOC 1940Z 068DEG 10KT 3285 8964

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DB
Special weather statement, Jun 5, 1:56 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Jackson MS
256 PM CDT Mon Jun 5 2023

MSZ061-052030-
Franklin MS-
256 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of western Franklin
County through 330 PM CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Roxie, or 9 miles west of Meadville, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Garden City around 330 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3135 9115 3135 9116 3152 9115 3155 9101
      3138 9093 3134 9101 3135 9101 3135 9102
      3134 9103 3133 9106 3134 9107 3133 9107
      3132 9112
TIME...MOT...LOC 1955Z 068DEG 10KT 3144 9105

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DB
Special weather statement, Jun 5, 2:05 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Jackson MS
305 PM CDT Mon Jun 5 2023

MSZ043-049-050-052030-
Scott MS-Rankin MS-Madison MS-
305 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of northeastern Rankin,
northwestern Scott and east central Madison Counties through 330 PM
CDT...

At 305 PM CDT, Doppler radar was tracking a strong thunderstorm near
Farmhaven, or 15 miles east of Canton, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Pisgah around 330 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3243 8987 3260 8995 3265 8973 3258 8973
      3258 8967 3251 8964
TIME...MOT...LOC 2005Z 068DEG 10KT 3258 8979

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DB

The radar

The Jackson/Brandon,MS radar (KDGX), 57 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Madison

When
June 5, 2:20 PM CST
Where
Madison County, 0.17 mi W of Camden
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.780, -89.833

Three trees were blown down near Gober Rd.

Hail, Montgomery

When
June 5, 3:05 PM CST
Where
Montgomery County, 2.15 mi SSE of Polar Creek
Measured
1.25 in hail
Property damage
$20,000
Reported by
Public
Coordinates
33.320, -89.560

Hail up to the size of half dollars fell south of Poplar Creek.

Thunderstorm Wind, Montgomery

When
June 5, 3:05 PM CST
Where
Montgomery County, 2.45 mi S of Polar Creek
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.315, -89.567

A few trees were uprooted near the intersection of Bethany and Friendship Roads.

Thunderstorm Wind, Copiah

When
June 5, 4:47 PM CST
Where
Copiah County, 3.15 mi WSW of Glancy
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.798, -90.547

A few trees were blown down on Overton Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140253, 1118371, 1140254, 1140342.